Wisconsin, 2003

Flash Flooding in Wisconsin, May 11, 2003

May 11, 2003 · NWS MPX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 3:00 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 11, 3:00 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
400 AM CDT SUN MAY 11 2003

LOTS OF HEAVY RAINS ACRS E CWA WITH LOW TOPPED CONVECTION.  ATTM
PCPN DMNSNG SMWT W OF MPX WHERE PRBLY 2-3 INCHES FELL EARLIER
TONIGHT AS UPR LOW SKIRTS EWRD INTO SW WI. PCPN HOWEVER HAS BEEN
GETTING BETTER ORGANIZED E CWA WHERE STG UPR DIVG AND MASSIVE
ISENTROPIC LIFT N OF UPPER LOW.  VERY NICE COUPLED JET STRUCTURE
WITH POWERFUL 80H CONVERGENCE BENEATH.  CONTD FFA FOR W PTN CWA TIL
0900 WHERE RAINS IN PAST WEEK HV RESULTED IN HIGH STREAM/RIVER
LEVELS. SFC LOW HAS BEEN RPDLY DEEPENING...DOWN ABT 8MB SINCE 04Z.
POWERFUL NW WNDS ALREADY SWEEPING ACRS MOST OF MN CWA AND WILL
OVERSRPEAD WI CWA ERLY THIS MRNG AS SFC LOW LIFTS NE.  SHUD BE RPD
CLRNG MN CWA THIS EVE AS DRIER NWLY FLOW DOMINATES.  WITH STILL 80H
CYCLONIC FLOW ACRS E MN AND WI AHD OF RIDGE SHUD BE CU DVLPMT ON
MON.  NO CHGS TO FCST BEYOND MONDAY.

.MSP...WIND ADVISORY FOR TODAY ENTIRE CWA
       FLOOD WATCH WISC PORTION OF MPX CWA UNTIL 0900

PAULSON
Hazardous weather outlook, May 10, 5:24 AM CST, 22 hours 51 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 AM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE FROM MISSOURI TO WISCONSIN
LATER TONIGHT.  THIS WILL SPREAD THE THREAT OF HEAVY RAIN INTO WEST
CENTRAL WISCONSIN MAINLY AFTER MIDNIGHT.  WITH THE HEAVY RAINS THE
LAST FEW DAYS...THE GROUND IS SATURATED AND SOME PONDING OF WATER AND
STREAM RISES ARE LIKELY. A STRONG NORTHWEST WIND WILL DEVELOP ON
THE BACKSIDE OF THE LOW PRESSURE SYSTEM LATE TONIGHT OVER WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS WITH GUSTS AROUND 40 MPH ARE LIKELY OVER MUCH
OF THE AREA SUNDAY.  THE HEAVY RAIN WILL TAPER QUICKLY OVER
WEST CENTRAL WISCONSIN SUNDAY MORNING...BUT STREAMS AND RIVERS WILL
REMAIN AT HIGH LEVELS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 132 km away, was scanning. The volume nearest the first event began at 10:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dunn

When
May 11, 4:15 AM CST to 6:15 AM CST
Where
Dunn County, Countywide
Reported by
NEWSPAPER
Coordinates
44.947, -91.896 (the zone’s center; the record gives no point)

A number of culverts washed out after nearly three inches of rain, along with several mudslides along Highways 29, 72, and 79, mostly in the central and southern portions of the county. Five mudslides were also reported along the Red Cedar Trail from Menomonie to Irvington. Devil's Punchbowl and Dunnville also saw some flooding.

Flash Flood, Pepin

When
May 11, 4:15 AM CST to 6:15 AM CST
Where
Pepin County, East Portion
Reported by
NEWSPAPER
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Several culverts washed out after nearly three inches of rain. One mudslide was also reported north of Durand, along Highway 25.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363586, 5363587.